Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 5, NWS Pendleton, OR

February 4, 2016Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Feb 4, 2016, 8:44 PM PST for Union County, Oregon. It took effect at Feb 5, 2016, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2016, 8:44 PM PST (04:44 UTC)
In effect from
Feb 5, 2016, 4:00 AM PST
Expired
Feb 5, 2016, 10:00 PM PST
In force
18 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS76 KPDT 050444
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
844 PM PST THU FEB 4 2016

...VERY WINDY OVER PORTIONS OF THE GRANDE RONDE VALLEY FRIDAY...

.ANOTHER STORM WILL MOVE TOWARDS THE PACIFIC NORTHWEST
FRIDAY...THEN MOVE ACROSS THE REGION FRIDAY EVENING. THIS SYSTEM
WILL CAUSE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY TO
STRENGTHEN LEADING TO VERY WINDY CONDITIONS.

ORZ049-051500-
/O.NEW.KPDT.WI.Y.0005.160205T1200Z-160206T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
844 PM PST THU FEB 4 2016

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY.

* WINDS...SOUTH 30 TO 40 MPH WITH GUSTS UP TO 55 MPH ACROSS THE
  SOUTH END OF THE VALLEY. SOUTH 20 TO 30 MPH WITH GUSTS TO 40 MPH
  ELSEWHERE.

* TIMING...WINDS WILL BEGIN TO INCREASE ACROSS THE SOUTH END OF
  THE VALLEY TOWARDS DAYBREAK FRIDAY...WHILE ELSEWHERE WINDS WILL
  INCREASE DURING THE MORNING. STRONGEST WINDS WILL OCCUR IN THE
  AFTERNOON AND EVENING.

* IMPACTS...THESE WINDS WILL MAKE DRIVING DIFFICULT ON AREA
  ROADWAYS...INCLUDING INTERSTATE 84. LOOSE OBJECTS MAY BECOME
  AIRBORNE. LOCAL DRIFTING OF NEWLY FALLEN SNOW MAY ALSO BE
  POSSIBLE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
813 
WWUS76 KPDT 051457
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
657 AM PST FRI FEB 5 2016

...VERY WINDY OVER PORTIONS OF THE GRANDE RONDE VALLEY TODAY...

.ANOTHER STORM WILL MOVE TOWARDS THE PACIFIC NORTHWEST TODAY...
THEN MOVE ACROSS THE REGION THIS EVENING. THIS SYSTEM WILL CAUSE
PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY TO STRENGTHEN
LEADING TO VERY WINDY CONDITIONS.

ORZ049-052300-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-160206T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
657 AM PST FRI FEB 5 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...SOUTH 30 TO 40 MPH WITH GUSTS UP TO 55 MPH ACROSS THE 
  SOUTH END OF THE VALLEY. SOUTH 20 TO 30 MPH WITH GUSTS TO 40 
  MPH ELSEWHERE.

* TIMING...WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH END OF
  THE VALLEY THIS MORNING. STRONGEST WINDS WILL OCCUR THIS AFTERNOON
  AND EVENING.

* IMPACTS...THESE WINDS WILL MAKE DRIVING DIFFICULT ON AREA
  ROADWAYS...INCLUDING INTERSTATE 84...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
754 
WWUS76 KPDT 052247
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PST FRI FEB 5 2016

...VERY WINDY OVER PORTIONS OF THE GRANDE RONDE VALLEY...

.ANOTHER STORM WILL MOVE ACROSS THE REGION THIS EVENING. THIS
SYSTEM WILL CAUSE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY TO STRENGTHEN LEADING TO VERY WINDY CONDITIONS.

ORZ049-060600-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-160206T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
247 PM PST FRI FEB 5 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STRONG WINDS CONTINUE THROUGH THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE DRIVING DIFFICULT ON AREA 
  ROADWAYS...INCLUDING INTERSTATE 84...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
457 
WWUS76 KPDT 060547
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
947 PM PST FRI FEB 5 2016

ORZ049-060700-
/O.EXP.KPDT.WI.Y.0005.000000T0000Z-160206T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
947 PM PST FRI FEB 5 2016

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

SOUTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS HAVE BEEN LOCALLY
OCCURRING AT THE SOUTH END OF THE GRANDE RONDE VALLEY. OTHERWISE
WINDS IN THE GRANDE RONDE VALLEY HAVE BEEN RUNNING 15 TO 25 MPH
WITH GUSTS TO 35 MPH. A COLD FRONT WILL MOVE ACROSS THE VALLEY BY
MIDNIGHT...WEAKENING THE PRESSURE GRADIENTS. AS A RESULT...WINDS
WILL DECREASE ACROSS THE VALLEY OVERNIGHT. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 PM. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 4, 5:00 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 4, 5:00 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PST THU FEB 4 2016

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY...A WARM FRONT MOVING THROUGH
THE REGION HAS FUELED A BAND OF MODERATE SHOWERS OVER THE CENTRAL
AND NORTHERN BLUE MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS. SNOW
LEVELS ARE AROUND 3500 FEET...BUT FREEZING LEVELS ARE HIGHER...SO
THE SNOW IS SLUSHY AND MOST ROADWAYS IN THIS AREA ARE NOT...BUT
MERELY WET. SHOWERS WILL CONTINUE THROUGH THE EVENING...THEN
DIMINISH OVERNIGHT. ANOTHER SIGNIFICANT WEATHER FEATURE THIS
EVENING IS PATCHY DENSE FOG AND FREEZING FOG IN THE KITTITAS
VALLEY AND PORTIONS OF THE YAKIMA VALLEY AND WESTERN LOWER
COLUMBIA BASIN. THE FOG WILL LIKELY PERSIST THROUGH FRIDAY
MORNING...BUT SHOULD SCOUR OUT DURING THE AFTERNOON AS VERTICAL
MIXING INCREASES WITH THE APPROACH OF A COLD FRONT. THIS COLD
FRONT WILL THEN BRING ANOTHER ROUND OF RAIN AND MOUNTAIN SNOW ON
FRIDAY NIGHT...ALONG WITH BREEZY WINDS. MOUNTAIN SHOWERS WILL
TAPER OFF ON SATURDAY...BUT WINDS COULD REMAIN BREEZY. HIGH
PRESSURE WILL THEN BEGIN BUILDING INTO THE REGION ON
SUNDAY...PROVIDING MILD AND DRY CONDITIONS. THE BIGGEST FORECAST
CHALLENGE DURING THIS PERIOD WILL BE DETERMINING HOW MUCH FOG
THERE WILL BE ON SUNDAY MORNING...AND HOW LONG WILL IT PERSIST
DURING THE DAY. IF IT BURNS OFF COMPLETELY...TEMPERATURES WILL
WARM INTO THE 40S AND 50S. COBB

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...A VERY STRONG
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH WEDNESDAY NIGHT FOR DRY CONDITIONS. MOISTURE
TRAPPED IN THE BOUNDARY LAYER DUE TO A SURFACE-BASED INVERSION WILL
PRODUCE WIDESPREAD LOW STRATUS CLOUDS AND PATCHY FOG EACH DAY. AREAL
COVERAGE OF LOW CLOUDS MAY IMPROVE SOMEWHAT EACH AFTERNOON ALONG
WITH DISSIPATION OF THE  PATCHY FOG IN SOME AREAS BY AFTERNOON EACH
DAY. THE NEXT UPSTREAM PACIFIC WEATHER SYSTEM APPROACHES THE COAST
DURING THE DAY ON THURSDAY WHILE THE RIDGE AXIS MOVING INTO IDAHO
AND MONTANA THURSDAY AFTERNOON. THURSDAY NIGHT A MID/UPPER LEVEL
TROUGH PUSHES A COLD FRONT INTO WESTERN SECTIONS OF WASHINGTON AND
OREGON AND SPREADS INCREASING CLOUDS AND MOISTURE ACROSS THE
FORECAST AREA WITH CHANCE POPS ALONG THE EAST SLOPES OF THE CENTRAL
AND SOUTHERN WASHINGTON CASCADES, THE EAST SLOPES OF THE CENTRAL AND
NORTHERN OREGON CASCADES, IN NORTH CENTRAL OREGON AND IN THE BLUE
MOUNTAINS. LOWER ELEVATIONS IN DESCHUTES AND JEFFERSON COUNTIES
WILL HAVE A SLIGHT CHANCE OF RAIN THURSDAY NIGHT. THE YAKIMA VALLEY,
THE LOWER COLUMBIA BASIN, NORTHERN FOOTHILLS OF THE BLUE MOUNTAINS
AND THE WASHINGTON FOOTHILLS OF THE BLUE MOUNTAINS AS WELL AS FAR
NORTHEAST OREGON WILL HAVE A SLIGHT CHANCE OF PRECIPITATION THURSDAY
NIGHT. SNOW LEVELS THURSDAY NIGHT WILL BE 5500-7000 FEET.  POLAN

&&

.AVIATION...00Z TAFS...VFR CONDITIONS SHOULD PREVAIL OVER THE NEXT
24 HOURS, EXCEPT AT KDLS WHERE LIFR/IFR CONDITIONS ARE EXPECTED
TONIGHT.

KPDT RADAR AT 342 PM PST INDICATED A SHRINKING AREA OF PRECIPITATION
ECHOES, MAINLY OVER THE NORTHERN BLUE MOUNTAINS, RESULTING IN -SHRA
HAVING ENDED AT KPDT AT 200 PM PDT.

THE SNOW LEVEL IN NORTHEAST OREGON WILL BE RIGHT AROUND 3500 FT INTO
THIS EVENING, THUS YIELDING MVFR CONDITIONS ALONG THE AVIATION ROUTE
FROM KPDT TO KBKE DUE TO LOW CIGS AND MIST ASSOCIATED WITH SCATTERED
-SHSNRA, WHICH WILL CONTINUE OVER THE NORTHERN BLUE MOUNTAINS INTO
THIS EVENING. SNOW OVER THE BLUE MOUNTAINS WILL TAPER OFF IN THE
EVENING AND END BY AROUND 05TH/05Z RESULTING IN IMPROVING CONDITIONS
THIS EVENING OVER THE BLUE MOUNTAINS ALONG THE KPDT-TO-KBKE AVIATION
ROUTE.

WINDS WILL BE LESS THAN 10 KTS OVER THE NEXT 24 HOURS, EXCEPT THAT
WINDS AT KPDT AND KALW WILL BE TO 10-15 KTS FOR REMAINDER OF THIS
AFTERNOON AND THEN DIMINISH TO LESS THAN 10 KTS BY AROUND 05TH/02Z.
POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  53  35  51 /  20  10  50  10
ALW  39  51  40  50 /  30  10  60  20
PSC  34  52  35  54 /  10  10  40  10
YKM  30  44  32  49 /  10  30  50  10
HRI  33  53  34  52 /  10  10  40  10
ELN  29  39  30  43 /  10  30  60  20
RDM  29  49  27  47 /  10  10  40  10
LGD  32  47  33  45 /  40  10  60  20
GCD  27  43  25  43 /  20  10  60  10
DLS  36  49  38  54 /  10  20  70  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

82/99/99

In the hours before

Local storm report, Feb 4, 5:25 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
525 PM PST THU FEB 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     SNOW             1 S LA GRANDE           45.31N 118.09W
02/04/2016  M4.0 INCH        UNION              OR   TRAINED SPOTTER

            OBSERVER MEASURED 4 INCHES OF ACCUMULATION IN 12 HOURS.
            ELEVATION 2810 FEET.

&&

RQB

Nearby

Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.